Many newspapers have reported today that some packets of Nurofen Plus have been found to contain the wrong medicine. A warning has been issued by the Medicines and Healthcare products Regulatory Agency (MHRA). It is advising people to be extra vigilant if taking Nurofen Plus pain relief tablets.
The warning, which the MHRA says is "precautionary" comes after reports that the anti-psychotic drug Seroquel XL has been found within some Nurofen Plus packets. Three defective packs have been found in pharmacies in London, but the affected batches may have been distributed across the UK.
The blister packs of the two different drugs look different, and should be easily spotted. The Seroquel XL 50mg tablets are large and capsule shaped and can be identified by their gold and black packaging; Nurofen Plus tablets are smaller and have silver and black packaging. Also, the packs involved are labeled as 32 tablets per pack.
Investigations are still ongoing to establish the cause of the mix-up.
The large capsule-shaped Seroquel XL 50 mg tablets can be identified by their gold and black packaging.
The smaller Nurofen Plus tablets can be identified by their silver and black packaging.
Anyone who finds Seroquel XL in their Nurofen packet, should return them to the pharmacy where they bought them. You can also report this to the MHRA on 020 3080 6574.
Anyone who thinks they have taken these tablets accidentally should speak to their GP.
Nurofen Plus tablets are over-the-counter drugs that can only be obtained by request from a pharmacist. The medicine is used as a painkiller for the short-term treatment of acute, moderate pains which are not relieved by paracetamol, ibuprofen or aspirin alone. It contains codeine.
These tablets are prescription-only. The tablets that have appeared within Nurofen Plus packaging have been 50mg tablets. The medicine is an anti-psychotic used to treat several illnesses such as schizophrenia, mania and bipolar depression.
The more common side effects that are possible after a single dose include dry mouth, feeling light headed or faint, a fast heart rate, drowsiness, blurred vision, headache and some people might get muscle or jaw stiffness. Anyone who thinks they have taken these tablets accidentally should speak to their GP.
This drug may also impair your ability to drive or operate machinery.
The MHRA is the government agency responsible for ensuring that medicines and medical devices work, and are acceptably safe.
More detailed information on the batch numbers of the packets of Nurofen plus affected by the alert can be found on the MHRA website.